Hi everyone. I have lupus,sjrojens,osterperosous,rheumatoid,gallstones etc etc.A few months ago i was diagnoised with a GU prolapse. My doctor and gyn physio want me to go on eostrogen just a small dose but when mentioned to my lupus doc he said noooo it will flare your lupus up.I saw my doctor yesyerday and she said its just a small dose but i am dubious and wondered if any of you had had this and what was the outcome. The reason they want me to go on it is because my vag lining is very thin and dry I am 64. Please help as i feel very down about everything and this has confused me. Thank you
Need help and advice please: Hi everyone. I have... - LUPUS UK
This is a tricky situation and I can see why you might be confused about the best course of action regarding your treatment. I'm guessing the the dryness you have been experiencing is a result of your sjogren's syndrome? There are a few treatment options for Vaginal Dryness in Sjogren's syndrome listed in 'The Lupus Encylclopedia' by Donald E Thomas Jr. M.D.
"- Using Replens Long-Lasting Vaginal Moisturiser, one application every few days.
- Using the prebiotic moisturiser Luvena or the Yerba Santa containing Feminease as needed for increased moisture.
- Do not use hand or body lotions in the vaginal area because they will irritate the vagina.
- To decrease painful intercourse, use silicone-based lubricants each time.
- Sexual activities (including masterbation) help to keep vaginal tissues soft and flexible.
- See your gynaecologist and ask about the use of an oestrogen cream, ring, or suppository."
As you can see, oestrogen is a listed treatment here, but unfortunately it is generally advised to avoid contraception containing oestrogen if you have lupus because it increases risk of thrombosis (especially in those with anti-phospholipid antibodies) and the possibility of flares. I'm not medically trained so I cannot comment on the dose of this treatment compared to contraceptives.
Is it at all possible that you can arrange for your doctors to communicate directly with one another (either on the phone or by email)? Together they could discuss the potential benefits and risks of the treatment and hopefully come to an agreement on the best course for you.
I hope this helps a bit.
Paul, thank you; this is really helpful. One question: do you happen to know if Replens is available on prescription?
Snowdragon, I was sent to a gynae for the same problem, and was prescribed Vagifem. It helps a little and doesn't appear to have impacted the lupus. But to be honest, if they decide to discontinue, as my new GP is obviously considering (somehow 55 is too old to want a regular sex life; she said, 'Well, do you *need* it?' and then went on about the potential side effects a lot!), I have an alternative: we have worked our way through a lot of the lubricants and our favourite by a long shot is Yes!, which is much thicker; it actually helps more than any of the rest. But I haven't yet tried Replens; I will report back (although I suspect that won't be until after my poor husband has his hernia operation . . .) We have to buy Yes! on line as none of our local pharmacies stock it, but it's worth it. Good luck!
I'm afraid I don't know. The book mentioned it was available over the counter, but the author is from the USA so I don't know how easily available it is in the UK.
Hi Carcrashgirl...Replens is available on prescription. I think i asked my doctor about vegifem (is that eostregen) but she said they didnt do it.
Thanks for that; I might give it a go and see how it does. And yes, Vagifem is topical oestrogen. I was actually prescribed 25ml pessaries, but apparently they don't make them any more (or maybe just at the moment) so I've been on 10ml - which might be why the difference is minimal. I didn't realise it was Sjorgens causing this either, but the gynaecologist told me ( not the rheumy or my GP). But I should say the Vagifem doesn't appear to have made the slightest difference to my lupus - I was just warned not to use it every day, and so I don't. It sounds like you're having a rough time of it, Snowdragon, so I hope you get some answers soon.
Thanks Carcrashgirl.The dose i was told was 0.5 twice a week Ovesting estrol is the name of what the doc gave me.I am still waiting for my rheu to ring. the only problem when i get something and lupus kicks in it takes me weeks to get better so thats my worry. arghhhh lol.
Ah - I've just looked it up and I see Ovestin estriol does indeed come with a great long list of oestrogen warnings, so I think your gut reaction, to ask your rheumy, was absolutely right. I *really* hope you hear soon! In the meantime, here's a link to the lubricant I recently discovered; I didn't realise, but it too is now available on prescription: yesyesyes.org/nhs/ Best of luck!
Hi again carcrashgirl .Sorry about taking so long to reply.I only go on my comp now and again.i still havent hear from hospital. may I ask have you a gu prolapse? in a flare this past week so feeling bit low.xx
Oh, I have great long spells when I'm just not up to even turning on the computer so I entirely understand But I do find it so helpful - in an odd way! - to hear how other people are coping, especially as so many are *far* more badly affected by lupus than I am. (My lupus/Sjogren's/RA/ CTD are complicated by broken neck and back - from the 3 car crashes, none my fault, I hasten to add, and from which comes my screen name - but the lupus itself is mild compared to some people.) But I hadn't been on here long before it was evident *everyone* has a whole string of horrible symptoms and effects to deal with, and in a way, for me, that was a real relief (however weird that sounds) because on this site I'm not alone; on this site *everyone* understands. So no, no prolapse, but a vital and exciting new marriage trying to cope with the sudden loss of moisture in mural membranes has been one of the hardest things to deal with, because this affects my husband as much as me: I am enormously lucky that he's a deeply caring, empathetic man, but of course he misses the active sex life we used to enjoy, which is why I'm looking for something to make me *not* feel like a dry-as-dust and tight-as-a-miser virgin every single time we make love. It *hurts* so much that I try to avoid it, and when I can't put it off any more, I try to hide how painful it is (and of course he can always tell) - and just as important, I *miss* the way I used to feel . . . hence the journey through lubricants . . . and Yes! has helped a lot (and more than the Vagifem, I think).
Enough about me; I'm sorry to hear you're flaring and really hope it's a short-lived one. If you haven't heard back from the rheumy, is there a nurse advisor there you can call? I see it's been 13 days so I suppose that's not all that long in the life of a busy consultant, but they don't realise how hugely important these things are to us. I'd probably phone again, and preface with, 'I just wanted to check my query had made it through to you' or something of the like . . . Best of luck! Let us know how you get on . . .
Hi carcrashgirl. Yes i understand about sex life. I haven't heard yet but have decided not to take it after weighing up which would be worse.Will try and see my local doc when she comes back from holiday. Trying to cope with the flare at the moment with itchy reddened soles of my feet. About 6 weeks ago I had chilblaines(which I havent had for about 15 years took me 6 weeks to clear them,now it seems its on the pad at the top of my foot and my heel which 2 nights ago kept me awake all night felt like a hundred pins being pricked into my foot. the doc gave me some tablets to open the blood vessels and had some sleep but dosed myself up on 3 amitriptyline (normally 2) and restless sleep but it was sleep lol. Lovely chatting with you. xx
Hi Paul.....I hadn't even thought that sjogren's could be the cause of the dryness,but now it makes sense because of all the dryness i get in my eyes and mouth etc. I also have vasculitis and next week have a doppler test for poor circulation in my feet after a bad bout of childblains a few weeks ago.The doctor gave me some eostregen cream last week but after reading the leaflet felt scare as it said about lupus and gallstones and circulation. so phoned the secratary at the hospital to ask my rheumi consultant about the cream I am waiting for him to ring me. I was really ill with a sickness bug sept last year and it took 8 weeks for me to be normal as i think lupus set in,lost 3st in weight. So don't fancy having the lupus flare again yet. i dont like going behind my docs back not taking the cream but feel i also have to watch out for myself. I started seeing the gyn physio and haven,t been to the hospital yet for thisthe doctor did say they could put this ring up which would support the prolapse but unforrtunately i was sore inside so she decided against that. Seems from sept last year everything has been going wrong.so is getting me down.So eostrgen would cause the lupus to flare? Thank you for your reply paul
The oestrogen could cause a flare of the lupus. It won't necessarily do this in all people with lupus and it may well depend upon the dose, but oestrogen has been linked to the development of lupus and to flares. Hopefully your rheumatologist will be able to advise you what is best when they call you.
I use a topical estrogen cream for that problem. I'm in the U.S. so I don't know if it's available in the U.K. I can't remember the name of it, sorry. It's also very expensive (about $50 a tube) and there's no generic. I've never heard that before about estrogen increasing risk of flares but it doesn't surprise me. Good luck, hope you can find a solution.